Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 440, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 22, 2000, 5:36 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 22, 2000, 5:36 PM CDT (22:36 UTC)
- Expired
- Oct 22, 2000, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Caddo County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 87 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 5:45 PM CDT | Hail 0.75 | Cyril, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 222237
SVROKC
OKC015-051-222315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT SUN OCT 22 2000
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRADY COUNTY IN CENTRAL OKLAHOMA
SOUTHEAST CADDO COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 615 PM CDT
* AT 536 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN
NORTHEAST COMANCHE COUNTY...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE CEMENT...CHICKASHA...CYRIL...
NINNEKAH...NORGE...TABLER AND VERDEN
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 65 MPH ARE
LIKELY.
CJS
LAT...LON 3486 9835 3486 9808 3469 9808 3505 9774
3521 9797What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:25 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 22, 3:25 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT SUN OCT 22 2000 AFTERNOON HEATING OVER WESTERN PORTIONS OF THE FORECAST AREA HAS INCREASED THE INSTABILITY ACROSS THE REGION...RESULTING IN THE DEVELOPMENT OF SHWRS/TSTMS. STLT ALSO SUGGESTING A WEAK WAVE MOVING THROUGH WESTERN TEXAS. THE SHWRS/TSTMS ARE EXPECTED TO CONTINUE MOVING NORTH NORTHEAST THROUGH THE EVENING HOURS AFFECTING MAINLY WEST CENTRAL AND CENTRAL SECTIONS OF THE FORECAST AREA. COVERAGE SHOULD DECREASE LATER THIS EVENING... BUT WILL STILL NEED TO MAINTAIN A CHANCE OF SHWRS/TSTMS OVERNIGHT AS WEAK MID LEVEL WARM ADVECTION AND WEAK UPPER LEVEL DIFLUENCE PERSIST. UPPER SYSTEM OVER NORTHERN BAJA/SOUTHWEST US WILL CONTINUE TO PROVIDE A CHANCE OF SHWRS/TSTMS THROUGH MID WEEK AS IT SLOWLY LIFTS OUT INTO THE PLAINS. LOWEST POPS ON MON WILL BE IN FAR SOUTHEAST ZONES WHERE TEMPORARY RETROGRADING OF THE EASTERN US UPPER RIDGE IS EXPECTED TO PROVIDE SOME SUBSIDENCE. LITTLE CHANGE IN THE AIRMASS IS LIKELY TO OCCUR THROUGH MID WEEK... THUS MOST OF THE DAY TO DAY TEMP CHANGES WILL BE DRIVEN BY THE DISTRIBUTION OF CLOUD COVER. LOOKING FARTHER OUT... ANOTHER UPPER TROUGH IS EXPECTED TO DROP INTO THE WESTERN US BY THURSDAY. HOWEVER...MODELS OFFERING VARIOUS SOLUTIONS IN THE HANDLING OF THIS SYSTEM. MRF TRIES TO MAINTAIN AN OPEN TROUGH WHILE THE CANADIAN SOLUTION IS TO CLOSE OFF THE LOW OVER EASTERN NEVADA AND DIG IT SOUTH INTO ARIZONA BY FRIDAY. WHILE THE OFFICIAL MRF SOLUTION DOESN'T AGREE... IT DOES HAVE A FEW ENSEMBLE SOLUTIONS THAT ARE SIMILAR. MRF ALSO BRINGING A COLD FRONT INTO THE AREA ON THURSDAY... WITH COOLER AIR SETTLING IN ON FRIDAY. WILL TREND TEMPS DOWN A LITTLE LATE IN THE WEEK... BUT WON'T GO WHOLE HOG DUE TO LOWER CONFIDENCE IN THE MODEL SOLUTIONS LATE IN THE FORECAST PERIOD. FCSTID = 32 OKC 63 72 64 72 / 50 40 50 60 HBR 63 72 63 72 / 50 50 |60 60 SPS 66 78 66 76 / 50 50 60 60 GAG 60 71 61 72 / 30 40 50 60 PNC 63 72 63 72 / 60 40 50 60 DUA 66 77 66 75 / 50 30 40 50 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Oct 22, 12:35 PM CDT, 5 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-221830- THUNDERSTORM OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE NORMAN OK 1235 PM CDT SUN OCT 22 2000 A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS INTO TONIGHT. A STORM OR TWO MAY BRIEFLY REACH SEVERE LEVELS... BUT FOR THE MOST PART ANY STORMS ARE EXPECTED TO BE NON-SEVERE. HOWEVER...WITH ANY STRONGER STORMS...THERE WILL BE A VERY SMALL PROBABILITY OF A DAMAGING WIND GUST OR A BRIEF WEAK TORNADO. DISCUSSION...PARTIAL CLEARING HAS DEVELOPED FROM PARTS OF WESTERN OKLAHOMA SOUTHWARD INTO CENTRAL TEXAS EARLY THIS AFTERNOON. AS A RESULT... SLIGHTLY STRONGER INSTABILITY THAN PREVIOUSLY EXPECTED EXISTS ACROSS THE AREA. WIND SHEAR PROFILES ARE RELATIVELY WEAK ACROSS THE AREA. HOWEVER... A SUFFICIENT AMOUNT OF INSTABILITY AND WIND SHEAR WILL REMAIN IN PLACE OVER THE AREA THROUGH THIS EVENING TO SUPPORT ADDITONAL SHOWERS AND A FEW THRUNDERSTORMS. IN THIS TYPE OF NEARLY TROPICAL ENVIRONMENT... IT IS NOT OUT OF THE QUESTION THAT A FEW SMALL QUASI-SUPERCELL THUNDERSTORMS MAY DEVELOP... SIMILAR TO WHAT HAPPENED SATURDAY EVENING AND EARLY THIS MORNING IN SOUTHWEST OKLAHOMA. IF ANY OF THESE TYPES OF STORMS ARE ABLE TO FORM... THERE WILL BE A SMALL AND GENERALLY SHORT-LIVED THREAT OF A DAMAGING WIND GUST OR TWO AND POSSIBLY A WEAK SHORT-LIVED TORNADO. IT SHOULD BE EMPHASIZED THAT ALTHOUGH THERE IS A SMALL THREAT... IT IS VERY MINIMAL. THESE TYPES OF STORMS ARE EXTREMELY DIFFICULT TO FORECAST... AND TEND TO DEVELOP AND DECAY VERY RAPIDLY. SPOTTER GROUPS MAINLY IN WESTERN NORTH TEXAS AND THE SOUTHWEST THIRD OF OKLAHOMA SHOULD REMAIN ALERT FOR ADDITIONAL WEATHER INFORMATION THIS AFTERNOON AND THIS EVENING...AND BE PREPARED FOR POSSIBLE ACTIVATION. MILLER
Special weather statement, Oct 22, 12:35 PM CDT, 5 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-221830- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1235 PM CDT SUN OCT 22 2000 A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS INTO TONIGHT. A STORM OR TWO MAY BRIEFLY REACH SEVERE LEVELS... BUT FOR THE MOST PART ANY STORMS ARE EXPECTED TO BE NON-SEVERE. HOWEVER...WITH ANY STRONGER STORMS...THERE WILL BE A VERY SMALL PROBABILITY OF A DAMAGING WIND GUST OR A BRIEF WEAK TORNADO. DISCUSSION...PARTIAL CLEARING HAS DEVELOPED FROM PARTS OF WESTERN OKLAHOMA SOUTHWARD INTO CENTRAL TEXAS EARLY THIS AFTERNOON. AS A RESULT... SLIGHTLY STRONGER INSTABILITY THAN PREVIOUSLY EXPECTED EXISTS ACROSS THE AREA. WIND SHEAR PROFILES ARE RELATIVELY WEAK ACROSS THE AREA. HOWEVER... A SUFFICIENT AMOUNT OF INSTABILITY AND WIND SHEAR WILL REMAIN IN PLACE OVER THE AREA THROUGH THIS EVENING TO SUPPORT ADDITONAL SHOWERS AND A FEW THRUNDERSTORMS. IN THIS TYPE OF NEARLY TROPICAL ENVIRONMENT... IT IS NOT OUT OF THE QUESTION THAT A FEW SMALL QUASI-SUPERCELL THUNDERSTORMS MAY DEVELOP... SIMILAR TO WHAT HAPPENED SATURDAY EVENING AND EARLY THIS MORNING IN SOUTHWEST OKLAHOMA. IF ANY OF THESE TYPES OF STORMS ARE ABLE TO FORM... THERE WILL BE A SMALL AND GENERALLY SHORT-LIVED THREAT OF A DAMAGING WIND GUST OR TWO AND POSSIBLY A WEAK SHORT-LIVED TORNADO. IT SHOULD BE EMPHASIZED THAT ALTHOUGH THERE IS A SMALL THREAT... IT IS VERY MINIMAL. THESE TYPES OF STORMS ARE EXTREMELY DIFFICULT TO FORECAST... AND TEND TO DEVELOP AND DECAY VERY RAPIDLY. SPOTTER GROUPS MAINLY IN WESTERN NORTH TEXAS AND THE SOUTHWEST THIRD OF OKLAHOMA SHOULD REMAIN ALERT FOR ADDITIONAL WEATHER INFORMATION THIS AFTERNOON AND THIS EVENING...AND BE PREPARED FOR POSSIBLE ACTIVATION. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 7:10 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 35 min |
| Oct 22, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 51 min |
| Oct 22, 5:40 PM CDT | Tornado Warning | OUN | Canadian | 35 min |
| Oct 22, 6:05 PM CDT | Tornado Warning | OUN | Pontotoc | 40 min |
| Oct 22, 6:10 PM CDT | Tornado Warning | OUN | Canadian, Kingfisher | 35 min |
| Oct 22, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 57 min |
| Oct 22, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.